Reducing dosage of Pegasys

Hi, anyone got any experiences of reducing pegasys dosage? I was initially prescribed 45mcg once a week about a year ago. Platelets dropped quickly. For the past 4 months I have been taking 45mcg every 2 weeks. Platelets seem to stay within 300-350 range but have been experiencing some ET-like symptoms : increasing tiredness, occasional dizziness and headaches, some nausea. (BTW: one reason for reducing dosage was raised liver enzymes which have now lowered on fortnightly Pegs). Would be very grateful to hear others' experiences. This dosage issue seems a very inexact science!!

7 Replies

oldestnewest
  • Hi Mary - I've been on Pegasys for about 10 months with platelets coming down from 1100 to 330 and don't have any significant problems with it. I haven't reduced dosage from 90mcg but have extended the interval between injections - currently 4 weeks but hoping to go to 6 weeks after my next consultation in September.

    I do suffer from tiredness but am not sure if that is due to ET, Pegasys or getting older and still leading a very busy life..!

    Hope it works out well for you.

    Andy

  • HI Andy, thanks very much for your reply. Curious as to why you maintain the 90mcg dose? Are you in UK and is it related to cost of Pegs/wasteage issue?

  • Hi Mary - I am in the UK. I've maintained the full dose as I have no reaction to it and it's more convenient to inject less often. I did a first test dose of 45mcg then increased to 90mcg once I'd established I could tolerate Pegasys OK. My haematologist mentioned the option of dropping back to 45mcg if I got side effects from the full dose but that hasn't been necessary.

  • I take the Hydrea at night with a sleeping pill. Taking it in the morning made me nauseous.

  • Hi Mary, that is odd, a lower dose should lead to less side-effects, if your blood counts are stable. I have PV and was on Pegasys 90mcg/week for 10 months. My HCT is stable at around 0.40 (down from 0.50) and platelets at 450 (down from 1.5 million) so my dose has now been reduced to 45mcg/week. I had some niggling side effects with the original dose: hair loss, a cotton wool spot in one eye, very dry and sore mouth leading to salivary gland swelling, and fatigue. My liver enzymes are also a little elevated but they were already like that before Peg. I have been on the new reduced dose for 3 weeks and already notice improvement in terms of being less tired. So it has been the opposite in my case. I hope things improve for you. Susana

  • Hi Susanna, thanks for your reply. What I find is that after every injection I feel lousy for anything from 24 - 72hours, then progressively improve so that I'm feeling pretty good by day 10-14, and then the downward slope again with repeat injection. When I started on Pegs I felt awful (nausea, exhaustion) for about 6 weeks and then I had a period when it seemed as if my body had adapted to the medication and I didn't have significant side-effects. These seem to have returned in past couple of months. Guess I need to keep monitoring the situation. I certainly don't fancy the alternative medications so will persevere. Hope you continue to feel well on your reduced dosage. Mary

  • Hi Mary,

    Take a look here

    openi.nlm.nih.gov/detailedr...

    NB the comment regarding water intake at 1.5 litres per day

    Hope this helps

    Jawas

You may also like...